Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Solving constrained Pell equations


Author: Kiran S. Kedlaya
Journal: Math. Comp. 67 (1998), 833-842
MSC (1991): Primary 11Y50; Secondary 11D09, 11D25
DOI: https://doi.org/10.1090/S0025-5718-98-00918-1
MathSciNet review: 1443123
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the system of Diophantine equations $x^2 - ay^2 = b$, $P(x,y) = z^{2}$, where $P$ is a given integer polynomial. Historically, such systems have been analyzed by using Baker's method to produce an upper bound on the integer solutions. We present a general elementary approach, based on an idea of Cohn and the theory of the Pell equation, that solves many such systems. We apply the approach to the cases $P(x, y) = cy^2 + d$ and $P(x, y) = cx + d$, which arise when looking for integer points on an elliptic curve with a rational 2-torsion point.


References [Enhancements On Off] (What's this?)

  • 1. W. Anglin, The square pyramid puzzle, American Mathematical Monthly 97 (1990), 120-123. MR 91e:11026
  • 2. A. Baker, Linear forms in the logarithms of algebraic numbers, Mathematika 15 (1968), 204-216. MR 41:3402
  • 3. A. Baker and H. Davenport, The equations $3x^2 - 2 = y^2$ and $8x^2 - 7 = z^2$, Quart. J. Math. Oxford (2) 20 (1969), 129-137. MR 40:1333
  • 4. Ezra Brown, Sets in which $xy + k$ is always a square, Mathematics of Computation 45 (1985), 613-620. MR 86k:11019
  • 5. Duncan Buell, Binary Quadratic Forms: Classic Theory and Modern Computations, Springer-Verlag, New York, 1989. MR 92b:11021
  • 6. J. H. E. Cohn, Lucas and Fibonacci numbers and some diophantine equations, Proc. Glasgow Math. Assoc. 7 (1965), 24-28. MR 31:2202
  • 7. C. M. Grinstead, On a method of solving a class of Diophantine equations, Mathematics of Computation 32 (1978), 936-940. MR 58:10724
  • 8. J. E. Hopcroft and J.D. Ullman, Formal Languages and Their Relation to Automata, Addison-Wesley, Reading, 1969. MR 38:5533
  • 9. Loo-Keng Hua, Introduction to Number Theory, Springer-Verlag, Berlin, 1982. MR 83f:10001
  • 10. P. Kangasabapathy and T. Ponnudurai, The simultaneous Diophantine equations $y^2 - 3x^2 = -2$ and $z^2 - 8x^2 = -7$, Quart. J. Math. Oxford (3) 26 (1975), 275-278. MR 52:8027
  • 11. De Gang Ma, An elementary proof of the solution to the Diophantine equation $6y^2 =$
    $x(x+1)(2x+1)$
    , Sichuan Daxue Xuebao 4 (1985), 107-116. MR 87e:11039
  • 12. D. McCarthy (ed.), Selected Papers of D. H. Lehmer, Charles Babbage Research Centre, Winnipeg, 1981.
  • 13. S. P. Mohanty and A. M. S. Ramasamy, The simultaneous diophantine equations $5y^2 - 20 = x^2$ and $2y^2 + 1 = z^2$, Journal of Number Theory 18 (1984), 356-359. MR 85h:11013
  • 14. K. Ono, Euler's concordant forms, Acta Arith. 78 (1996), 101-123. CMP 97:05
  • 15. R. G. E. Pinch, Simultaneous Pellian equations, Math. Proc. Camb. Phil. Soc. 103 (1988), 35-46. MR 89a:11029
  • 16. C. L. Siegel, Über einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss. (1929), 1.
  • 17. A. Thue, Über Annäherungenswerte algebraischen Zahlen, J. reine angew. Math. 135 (1909), 284-305.
  • 18. P. G. Walsh, Elementary methods for solving simultaneous Pell equations, preprint.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11Y50, 11D09, 11D25

Retrieve articles in all journals with MSC (1991): 11Y50, 11D09, 11D25


Additional Information

Kiran S. Kedlaya
Affiliation: Department of Mathematics Princeton University Princeton, New Jersey 08544
Email: kkedlaya@math.princeton.edu

DOI: https://doi.org/10.1090/S0025-5718-98-00918-1
Keywords: Pell equations, integer points on elliptic curves, computer solution of Diophantine equations
Received by editor(s): January 11, 1995
Received by editor(s) in revised form: November 4, 1996
Additional Notes: This work was done during a summer internship at the Supercomputing Research Center (now Center for Computing Studies), Bowie, MD, in the summer of 1992.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society